Advanced Search

Home > Journals > Minerva Psichiatrica > Past Issues > Minerva Psichiatrica 2006 June;47(2) > Minerva Psichiatrica 2006 June;47(2):129-42



A Journal on Psychiatry, Psychology and Psychopharmacology

Official Journal of the Italian Society of Social Psychiatry
Indexed/Abstracted in: EMBASE, e-psyche, PsycINFO, Scopus

Frequency: Quarterly

ISSN 0374-9320

Online ISSN 1827-1731


Minerva Psichiatrica 2006 June;47(2):129-42


Ophthalmological side effects of antipsychotic agents

Fornaro M., Venuti S., Pompei F., Gabrielli F., Fornaro P.

Sezione di Psichiatria Dipartimento di Neuroscienze Oftalmologia e Genetica Università degli Studi di Genova, Genova

The antipsychotic agents can cause various ophtalmological side effects till now yet largely ignored by psychiatrists. Mainly due to their anticholinergic properties, many antipsychotics can cause midriasis and cycloplegia. These effects, together with the pigmentary changes in the lens and cornea as well as with cataracta mainly induced by phenothiazine derivatives, could precipitate the onset of a severe acute glaucoma which, if not promptly medically or surgically treated, can cause blindness. Blepharospasmus and oculogyric crises can occur at the different stages of the antipsychotic treatment, mainly when high potency agents are employed. Moreover, tardive oculogyric crises can occur together with psychopathological and/or visual symptoms as a result of a diffuse blockade of dopaminergic (D2) receptors at the level of the central nervous system. These drug-induced psychopatological and/or visual alterations would be known by psychiatrists in order to avoid both erroneous clinical evaluations and therapeutical interventions. Thioridazine and other phenothiazines may induce degenerative retinopathies, an effect probably due to the blockade of the D4 subtype of the D2 receptors which are abundantly present at the level of the photoreceptors and the retinal pigment epithelial cells. Such a dopaminergic hypothesis of the antipsychotic-induced degenerative retinopathies calls for further investigations on the possible retinotoxic effects of the more recent derivatives characterized by a high affinity for the D4 receptor subtype. It is a matter of course that psychiatrists would be aware of the various ocular side effects of the antipsychotic drugs in order to more efficaciously and closely collaborate with the ophthalmologist in preventing and treating drug-induced relevant clinical manifestations concerning the eye and the visual function.

language: Italian


top of page